A case of bleeding duodenal ulcer with pemphigus vulgaris during steroid therapy

Kojiro Niho, Akio Nakasya, Ayako Ijichi, Jun Tsujita, Kazuhito Gotoh, Hirotsugu Shinozaki, Masahiro Matsumoto

Research output: Contribution to journalArticle

Abstract

We report a rare case of bleeding duodenal ulceration in the different form of pemphigus vulgaris (PV). A 52-year-old female was diagnosed with acute pharyngitis and administered methylprednisolone. After several days, melena and many blisters were noted on her body. Endoscopy revealed blood oozing from the second part of a duodeneal ulcer around the major duodenal papilla. After initial endoscopic hemostasis, we observed a large regional, shallow duodenal ulcer. The blisters were suspected to represent the Nikolsky's sign. The histological findings of her skin were characterized by suprabasal acantholysis and mixed inflammatory cell infiltrates, including scattered eosinophils. There were no other significant findings on skin biopsy or by direct immunofluorescence. Enzyme-linked immunosorbent assay showed an elevated titer of anti-desmoglein 3 autoantibodies in her serum, and the patient was finally diagnosed with mucosal-dominant PV. Although we performed multiple biopsies from the esophagus, stomach and duodenum, the samples did not contain significant findings to enable us to distinguish from pemphigus vulgaris. Corticosteroids remain an essential component of PV treatment. When clinicians encounter PV development during steroid therapy, upper gastrointestinal complications should be considered and diagnostic endoscopy conducted.

Original languageEnglish
Pages (from-to)223-227
Number of pages5
JournalClinical Journal of Gastroenterology
Volume7
Issue number3
DOIs
Publication statusPublished - Jun 2014

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Fingerprint Dive into the research topics of 'A case of bleeding duodenal ulcer with pemphigus vulgaris during steroid therapy'. Together they form a unique fingerprint.

  • Cite this